Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 23, 2017, 5:24 PM CDT for Iowa County, Wisconsin. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 5:24 PM CDT (22:24 UTC)
- Expired
- Mar 23, 2017, 6:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Iowa County, WI
The radar
The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 5:56 PM CDT | HAIL 1 | 6 E Mineral Point, WI | QUARTER SIZE HAIL, 1 INCH DIAMETER. |
| Mar 23, 5:56 PM CDT | HAIL 1 | 8 Sse Dodgeville, WI | QUARTER SIZE HAIL, 1 INCH DIAMETER. |
| Mar 23, 6:15 PM CDT | HAIL 0.5 | 7 Ssw Spring Green, WI | DIME TO MARBLE SIZE HAIL. RELAYED BY IOWA CO. DISPATCH. |
| Mar 23, 6:15 PM CDT | HAIL 0.5 | 8 N Dodgeville, WI | DIME TO MARBLE SIZE HAIL. RELAYED BY IOWA CO. DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822
WUUS53 KMKX 232224
SVRMKX
WIC049-232330-
/O.NEW.KMKX.SV.W.0017.170323T2224Z-170323T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
524 PM CDT THU MAR 23 2017
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Iowa County in south central Wisconsin...
* Until 630 PM CDT
* At 524 PM CDT, a severe thunderstorm was located near Lancaster,
moving east at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Dodgeville, Mineral Point, Blanchardville, Barneveld, Highland,
Ridgeway, Linden, Cobb, Rewey, Hollandale, Governor Dodge St Park,
Edmund, Blue Mound St Park, Blackhawk Lake Rec Area and London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4309 9043 4316 8984 4281 8984 4281 9043
TIME...MOT...LOC 2224Z 268DEG 42KT 4289 9067
HAIL...1.50IN
WIND...<50MPH
$$
SPM5 follow-up statements
543
WWUS53 KMKX 232240
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
540 PM CDT THU MAR 23 2017
WIC049-232330-
/O.CON.KMKX.SV.W.0017.000000T0000Z-170323T2330Z/
Iowa WI-
540 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR IOWA COUNTY...
At 540 PM CDT, a severe thunderstorm was located 11 miles north of
Platteville, moving east at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Dodgeville, Mineral Point, Blanchardville, Barneveld, Highland,
Ridgeway, Linden, Cobb, Rewey, Hollandale, Governor Dodge St Park,
Edmund, Blue Mound St Park, Blackhawk Lake Rec Area and London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4309 9043 4316 8984 4281 8984 4281 9043
TIME...MOT...LOC 2240Z 268DEG 42KT 4290 9041
HAIL...1.50IN
WIND...<50MPH
$$
SPM124
WWUS53 KMKX 232300
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
600 PM CDT THU MAR 23 2017
WIC049-232330-
/O.CON.KMKX.SV.W.0017.000000T0000Z-170323T2330Z/
Iowa WI-
600 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR IOWA COUNTY...
At 559 PM CDT, a severe thunderstorm was located near Dodgeville,
moving east at 40 mph. This storm is producing large hail! Seek
shelter now.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Dodgeville, Mineral Point, Blanchardville, Barneveld, Highland,
Ridgeway, Linden, Cobb, Hollandale, Governor Dodge St Park, Edmund,
Blue Mound St Park, Blackhawk Lake Rec Area and London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4309 9041 4316 8984 4281 8984 4281 9033
TIME...MOT...LOC 2259Z 253DEG 36KT 4300 9023
HAIL...2.00IN
WIND...<50MPH
$$
SPM054
WWUS53 KMKX 232307
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
607 PM CDT THU MAR 23 2017
WIC049-232330-
/O.CON.KMKX.SV.W.0017.000000T0000Z-170323T2330Z/
Iowa WI-
607 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR IOWA COUNTY...
At 606 PM CDT, a severe thunderstorm was located over Dodgeville,
moving east at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Dodgeville, Mineral Point, Blanchardville, Barneveld, Highland,
Ridgeway, Linden, Cobb, Hollandale, Governor Dodge St Park, Edmund,
Blue Mound St Park, Blackhawk Lake Rec Area and London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4309 9041 4316 8984 4281 8984 4281 9011
4294 9032
TIME...MOT...LOC 2306Z 268DEG 42KT 4300 9011
HAIL...1.50IN
WIND...<50MPH
$$
SPM152
WWUS53 KMKX 232319
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
619 PM CDT THU MAR 23 2017
WIC049-232330-
/O.CON.KMKX.SV.W.0017.000000T0000Z-170323T2330Z/
Iowa WI-
619 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN IOWA COUNTY...
At 619 PM CDT, a severe thunderstorm was located 8 miles west of
Mount Horeb, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Dodgeville, Blanchardville, Barneveld, Ridgeway, Hollandale, Blue
Mound St Park and Governor Dodge St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4316 8984 4281 8984 4281 9002 4293 9017
4311 9025
TIME...MOT...LOC 2319Z 268DEG 42KT 4301 8990
HAIL...1.00IN
WIND...<50MPH
$$
SPM183
WWUS53 KMKX 232325
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
625 PM CDT THU MAR 23 2017
WIC049-232335-
/O.EXP.KMKX.SV.W.0017.000000T0000Z-170323T2330Z/
Iowa WI-
625 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN IOWA COUNTY WILL
EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4316 8984 4281 8984 4281 9002 4293 9017
4311 9025
TIME...MOT...LOC 2325Z 268DEG 42KT 4301 8984
$$
SPMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:25 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 23, 3:25 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
325 PM CDT THU MAR 23 2017
.TONIGHT AND FRIDAY - Forecast Confidence...Medium.
A complex situation is playing out across the northern plains. A
weak warm front is pushing northeast through Iowa and Illinois while
a secondary boundary stretching from north central IA into NE Kansas
also pushes to the NE. Near the intersection of these two
boundaries, a small cluster of thunderstorms have developed and have
been pushing across northern Iowa though the afternoon. Meanwhile, a
large dry slot has developed between the two frontal features.
High res guidance has a very poor handle on all of these features,
but given current trends and set up of the atmosphere, am expecting
the cluster of thunderstorms to gradually weaken before making it
to our western CWA. Shortly after those showers and storms arrive,
the warm front will push through the area. We can expect at least a
slight chance of precip as these features move through the area.
Guidance is in good agreement that the warm front will stall out in
central Wisconsin, but there is quite a bit of noise regarding how
much moisture will remain in place to the south of the front. Most
guidance keeps much of the moisture in the vicinity of the front, so
am expecting broken to occasionally scattered clouds in the southern
half of the CWA.
The warm front will stay to the north of the CWA though the night
before it begins to slowly creep southward tomorrow. As it moves
south, am expecting cloud coverage and precip chances to increase
into the afternoon. MU CAPE looks limited through at least the early
afternoon, so chose to leave thunder out until after 21z. Before the
front moves into our area, we can expect broken to scattered clouds
in our south along with moderately strong southerly winds. This will
result in very warm temperatures in the southern half of the CWA,
perhaps breaching 70 in some locations.
.FRIDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Medium to
High.
More widespread precipitation threat expected Friday night into
Saturday morning as approaching low pressure system still
undergoing minor strengthening. Impressive layer Q-vector
convergence of 20 to 30 units brushes southern WI Fri night along
with layer frontogenetical forcing for a time. Short term guidance
trending slightly south with axis of heavier precipitation
during this period. Will continue highest pops Friday night
into Saturday morning, then trend slowly downward. However
occasional light rain or drizzle will likely continue into
Sunday as low pressure weakens and gets nudged eastward later in
the weekend as weak convergence and low level deformation lingers
across the area along with plentiful low level moisture. Fog threat
will increase as bounday layer winds weaken Saturday night into
Sunday. Will continue to mention thunder threat as well Friday
night when strongest synoptic scale forcing is expected along with
nearness of southward moving boundary.
.EXTENDED PERIOD...
SUNDAY NIGHT THROUGH THURSDAY - Forecast Confidence...Medium.
Unsettled weather looks to continue through early next week.
Secondary weakening short wave over central Plains trending
toward more northerly track and may bring more light rain back
to southern WI on Monday and Monday night. Cool ENE surface wind
flow to continue so cooler by the lake for much of the period. More
amplified 500H pattern sets up for several days as upstream long
wave trof moves across the western CONUS, and resulting large scale
ridging builds across the Great Lakes and upper midwest. Around mid-
week, upstream trof wl get nudged eastward into the central CONUS,
eventually returning rain chances to the Great Lakes Thu into
Friday. ECMWF and Canadian more bullish in spreading rain back into
srn WI on Thursday, while GFS holds off for 24 hours. WPC Blend
has more confidence in faster solution so wl spread chance pops back
in for Thursday. Warmer Low level thermal structure favors rain
for the expected precipitation events during the period.
&&
.AVIATION (21Z Taf Update)
Warm front continues to approach the area from the southwest.
Scattered showers and isolated thunderstorms have developed along
the front, along with some MVFR to occasionally IFR cigs. As the
front passes through the region in the late afternoon and evening,
most guidance has the cigs improving and the precipitation
dissipating. However, models do not currently have a good handle on
the complex unfolding situation, so uncertainty in the forecast is
high. It seems like a good bet the MVFR cigs will reach at least to
MSN as the front passes later this afternoon, and perhaps farther
east toward evening. Meanwhile, LLWS remains likely though the
overnight hours.
&&
.MARINE...
Winds should begin to diminish this evening as the pressure gradient
gradually weakens. Accordingly, SCA expiration looks to be on
schedule. After a brief period of weaker winds overnight and into
tomorrow morning, offshore winds will ramp back up in the early
afternoon, especially in the south. Another SCA may be needed for
this time.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 7 PM CDT this evening for LMZ645-646.
Small Craft Advisory until 1 AM CDT Friday for LMZ643-644.
TONIGHT AND FRIDAY/MARINE...BHS
FRIDAY NIGHT THROUGH THURSDAY...MBKHazardous weather outlook, Mar 23, 3:19 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 319 PM CDT Thu Mar 23 2017 WIZ046-047-051-052-056>060-062>072-242030- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 319 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Late This Afternoon and Tonight There is a small chance for thunderstorms late this afternoon and evening. Small hail may accompany the thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a chance for thunderstorms Friday afternoon and Friday night as a warm front wavers across southern Wisconsin. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. LMZ643>646-242030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 319 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Late this Afternoon and Tonight A Small Craft Advisory is in effect through this evening north of North Point Light and into the early evening south of North Point Light. There is a slight chance of thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a chance for thunderstorms Friday night. Northeast winds and waves will likely reach Small Craft Advisory criteria Friday night and Saturday. www.weather.gov/mkx MBK
In the hours before
Special weather statement, Mar 23, 4:37 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
437 PM CDT THU MAR 23 2017
WIZ062-067-232230-
Lafayette-Iowa-
437 PM CDT THU MAR 23 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND IOWA
COUNTIES AFTER 5 PM...
At 435 PM CDT, strong thunderstorms were clustered near Luxemburg,
or 8 miles south of Guttenberg, moving east at 55 mph. These storms
will enter LaFayette and Iowa Counties after 515 PM CDT. These
storms have a history of producing hail.
Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Argyle, Blanchardville, Somers, Barneveld, Wiota, Highland, Arena,
Ridgeway, Avoca, Orion, Linden, New Diggings, South Wayne and Cobb.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4320 9043 4321 9029 4316 9018 4316 9009
4315 9006 4320 8999 4319 8990 4320 8984
4251 8984 4251 9043
TIME...MOT...LOC 2135Z 271DEG 47KT 4267 9108
SPMSpecial weather statement, Mar 23, 4:59 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 459 PM CDT THU MAR 23 2017 WIZ067-068-232245- Green-Lafayette- 459 PM CDT THU MAR 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT LAFAYETTE COUNTY... At 459 PM CDT, a strong thunderstorm was located near Sherrill, or 11 miles south of Lancaster, moving east at 50 mph. Dime size hail is possible with this storm. Locations impacted include... Darlington, Belmont, Argyle, Blanchardville, Somers, Wiota, Lamont, Gratiot, Platte Mounds, Yellowstone Lake St Park, Leslie and Woodford. LAT...LON 4281 8984 4258 8982 4259 9042 4281 9043 TIME...MOT...LOC 2159Z 267DEG 44KT 4269 9071 SPM
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:37 PM CDT | Special Weather Statement | MKX | Iowa, Lafayette | 53 min |
| Mar 23, 4:59 PM CDT | Special Weather Statement | MKX | Lafayette | 46 min |
| Mar 23, 5:48 PM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 42 min |
| Mar 23, 6:15 PM CDT | Special Weather Statement | MKX | Dane, Rock | 75 min |
| Mar 23, 6:23 PM CDT | Special Weather Statement | MKX | Sauk | 67 min |
| Mar 23, 6:50 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 55 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.